DEAR DR. DONOHUE: I have some questions about restless leg syndrome. I think my husband might have it, and I want to know how to help him. During the night, he shakes the bed about every other minute. His legs are moving. It keeps me awake. Does he lack a certain vitamin? We both need our sleep. – G.A.

ANSWER: Restless leg syndrome affects mostly people who are middle-aged or older. It’s unpleasant sensations in the legs. Some describe it as a creepy-crawly feeling that won’t let up until he or she gets up and walks around. It happens when the person is in bed or when seated quietly, and it’s worse in the evening or at night.

Cutting down on caffeine and alcohol and eliminating all forms of nicotine can often get rid of this disturber of sleep. If your husband uses the antihistamine Benadryl, have him stop. It can make restless legs worse. So can some antidepressants.

Your husband should be checked for iron deficiency. It can bring on restless leg syndrome, and correcting the deficiency can put an end to it.

Your husband has another condition periodic limb movements of sleep. About 80 percent of those with restless leg syndrome also have this problem. The legs less often the arms jerk about during sleep and might or might not waken the person. The jerking occurs every 10 to 60 seconds. Life for the affected person, as well as for the spouse, becomes unpleasant.

There are medicines that treat both conditions. Neither of them is Parkinson’s disease, but Parkinson’s medicines can halt symptoms. Mirapex and Requip are two examples. Neurontin is another medicine that can ease both disorders.

A vitamin deficiency is not the cause.

DEAR DR. DONOHUE: I am a 42-year-old wife writing on behalf of my husband, who is 45. He is a user of speed, a very bad drug. I would like to know how this affects his body and about how long a person who uses it can live. He has been taking it for 25 years. He doesn’t feel he has a problem, and he doesn’t want help. – Anon.

ANSWER:
Speed methamphetamine produces euphoria, a heightened awareness of what’s going on and a strong stimulation of sexual desire. It’s a powerfully attractive drug for those reasons, and many become hooked on it.

Immediate consequences of use, after its effects have worn off, include headaches, difficulty concentrating, loss of interest in food, stomach pains and sometimes vomiting.

Continued use makes people highly suspicious of others. It can make them aggressive. Sometimes it so distorts a person’s thinking that he or she becomes psychotic. It can raise blood pressure. It can cause erratic heartbeats. It has been linked to heart failure and strokes. Because it constricts arteries, it can lead to a heart attack.

I can’t tell you by how much it shortens life, but it’s bound to. Your husband is a relatively young man. He’s throwing away his and your life by not trying to break his addiction.

DEAR DR. DONOHUE: I am a man in my mid-70s. I have a persistent fungus spot on my groin. Can such a fungus become cancerous? – R.P.

ANSWER:
Fungal skin infections don’t become cancerous. However, you shouldn’t assume that what you have is a fungal infection. It could be one of many other things. Let a doctor make the diagnosis and prescribe appropriate medicine for it.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.